Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 165, NWS Bismarck, ND

August 7, 2015Dickey County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 7, 2015, 5:01 PM CDT for Dickey County, McIntosh County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2015, 5:01 PM CDT (22:01 UTC)
Expired
Aug 7, 2015, 6:00 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dickey County, ND, McIntosh County, ND

The radar

The Aberdeen radar (KABR), 85 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:59 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 7, 2:59 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
259 PM CDT FRI AUG 7 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 207 PM CDT FRI AUG 7 2015

THE MAIN FORECAST ISSUES IN THE SHORT TERM PERIOD ARE
THUNDERSTORMS CHANCES THIS AFTERNOON/EVENING AND AGAIN ON
SATURDAY.

CURRENTLY...FRONTAL BOUNDARY EXTENDS FROM AROUND CARRINGTON TO
LINTON. AHEAD OF THE FRONTAL BOUNDARY THE ATMOSPHERE HAS BECOME
QUITE UNSTABLE WITH MLCAPES AROUND 2000 J/KG FROM THE FAR SOUTH
CENTRAL INTO THE SOUTHERN JAMES RIVER VALLEY. BULK SHEAR AROUND
40 KNOTS OR GREATER REMAINS IN THIS SAME GENERAL AREA...ALONG THE
SOUTH DAKOTA BORDER.

LATEST ITERATIONS OF THE RAP/HRRR CONTINUE TO INDICATE CONVECTION
THIS AFTERNOON...MAINLY FROM AROUND ASHLEY EAST TO EDGELEY AND
ELLENDALE. WILL NEED TO MONITOR FOR A FEW STRONG TO POSSIBLY
SEVERE STORMS IF CONVECTION SHOULD DEVELOP. POTENTIAL WILL EXIST
FOR SOME VERY HEAVY RAIN AS WELL...BUT THINK A PROGRESSIVE FORWARD
MOVEMENT SHOULD LIMIT FLASH FLOODING THREAT. AREAL COVERAGE IS
EXPECTED TO BE LIMITED WITH BEST CHANCES OF CONVECTION FROM MID
TO LATE AFTERNOON...BEFORE MOVING OUT OF THE FORECAST AREA.

WILL CONTINUE WITH SLIGHT CHANCE POPS OVER THE FAR SOUTH CENTRAL
INTO THE SOUTHERN JAMES RIVER VALLEY THIS AFTERNOON AND EARLY
EVENING.

SOME LIMITED INSTABILITY REMAINS ALOFT TONIGHT...BUT MID LEVELS OF
THE ATMOSPHERE DRY OUT...SO WILL KEEP THE DRY FORECAST AFTER EARLY
EVENING.

MODELS ARE IN GENERAL AGREEMENT IN BRINGING ANOTHER SHORTWAVE
TROUGH INTO THE NORTHERN PLAINS ON SATURDAY...HOWEVER THE TREND
HAS BEEN TO SLOW THINGS DOWN. WE HAVE NOW LIMITED PRECIPITATION
CHANCES IN THE MORNING TO THE FAR SOUTHWEST...SPREADING INTO THE
SOUTHWEST AND SOUTH CENTRAL ALONG AND SOUTH OF THE INTERSTATE
DURING THE AFTERNOON. COOLER TEMPERATURES IN THE WAKE OF THE
DEPARTING CANADIAN SYSTEM WILL PRECLUDE THUNDER IN THE MORNING AND
POSSIBLY THROUGH THE DAY SATURDAY...BUT DID KEEP A MENTION OF
ISOLATED AFTERNOON THUNDER.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 207 PM CDT FRI AUG 7 2015

THE LONG TERM APPEARS WARM WITH OF AND ON CHANCES FOR
THUNDERSTORMS.

SUNDAY...THE 12 UTC MODELS ARE IN FAIRLY GOOD AGREEMENT THAT
SOUTHERN NORTH DAKOTA WILL SEE SOME THUNDERSTORMS THROUGH THE
DAY. THE GFS IS AND SREF ARE A BIT FURTHER SOUTH THAN THE CANADIAN
AND ECMWF. UTILIZED A BLEND OF THE MODELS...WHICH GENERALLY PUT
PRECIPITATION ALONG AND SOUTH OF I94.

FOR THE BEGINNING OF NEXT WEEK AN UPPER LEVEL RIDGE IS EXPECTED TO
DEVELOP ACROSS THE CENTRAL PLAINS. THIS WILL BRING NORTH DAKOTA
WARMER TEMPERATURES. PRECIPITATION WISE THERE IS A LOT OF
UNCERTAINTY WITHIN THE MODELS NEXT WEEK. THE GFS SHOWERS A POTENT
LOW BREAKING THROUGH THE RIDGE AND THE ECMWF MAINTAINS A RIDGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 207 PM CDT FRI AUG 7 2015

VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD. SCATTERED
THUNDERSTORMS POSSIBLE OVER SOUTHEAST NORTH DAKOTA THIS AFTERNOON
INTO EARLY EVENING...WILL MENTION A VCTS AT KJMS 21-01 UTC.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...AJ
AVIATION...TWH
Hazardous weather outlook, Aug 7, 3:04 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
304 PM CDT FRI AUG 7 2015

NDZ025-036-037-046>048-050-051-080815-
FOSTER-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
304 PM CDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING. A FEW COULD BE STRONG TO SEVERE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY ALONG
AND SOUTH OF INTERSTATE 94. THE CHANCE OF THUNDERSTORMS RETURNS
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA
TODAY.

NDZ001>005-009>013-017>023-031>035-040>045-080815-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-
304 PM CDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY ALONG
AND SOUTH OF INTERSTATE 94. THE CHANCE OF THUNDERSTORMS RETURNS
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA
TODAY.

TWH/AJ

In the hours before

Local storm report, Aug 7, 4:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
457 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             17 ESE ASHLEY           45.95N  99.04W
08/07/2015  E1.00 INCH       MCINTOSH           ND   TRAINED SPOTTER

            HAIL STARTED AT 445 PM AND LASTED TO 450 PM. MOST HAIL
            WAS PEA SIZED WITH A FEW QUARTER SIZED.

&&

MMATHEWS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:29 PM CDTSevere Thunderstorm WarningBISLaMoure31 min
Aug 7, 6:01 PM CDTSpecial Weather StatementBISDickey44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.